Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Preventing Acetaminophen Toxicity In The Elderly

Posted Jul 04 2009 10:59pm
From Geriatrics Pharmacy Intern: Seth Rana, PharmD (c) Palm Beach Atlantic University College of Pharmacy

Acetaminophen is a commonly used over-the-counter (OTC) medication popularly known as Tylenol. According to the Food and Drug Administration (FDA), acetaminophen has been a primary cause of 56,000 emergency room visits each year for liver toxicity. Acetaminophen is used as treatment for fever and minor aches and pains and American College of Rheumatology recommends it as the first-line treatment of pain due to osteoarthritis. Many physicians recommend acetaminophen for pain in the geriatric population because it is generally recognized as safe and its side effects are uncommon as compared to other OTC pain medications such as aspirin, ibuprofen, and naproxen. It is a common active ingredient in many combination OTC and prescription medications, thus making it easier for people to reach unintentional overdose. For this reason, FDA Advisory Committee panelists recommend lowering daily maximum dose to less than 4 grams.

Taking acetaminophen according to the label does not usually cause harm but it can have toxic outcomes on the liver when consumed in excess of 4 grams in 24 hours. Patients having more than 3 alcoholic drinks per day, those with liver disease, and those taking other medications which effect the liver may experience toxicity at an even lower amount of acetaminophen consumption. Some of the medications which may contain acetaminophen include: Excedrin Extra Strength, Nyquil Cold and Flu, Feverall, Midol Menstrual Complete, Alka Seltzer Plus Cold and Sinus, Coricidin, Fioricet, Ultracet, Vicodin, Darvocet, Percocet, Norco, and of course Tylenol. These medications contain various amounts of acetaminophen and are targeted for different uses. For example, someone may be taking Vicodin for knee pain and they may take Excedrin temporarily for headaches or they may take Nyquil for cold and flu. Only take one medication containing acetaminophen due to additive effects on the liver and always consult a physician or a local pharmacist before taking these medications. Acetaminophen is often abbreviated as APAP for N-acetyl-para-aminophenol and may show up as propoxyphene/APAP as a generic for Darvocet on the prescription vial. Travelers should watch for “paracetamol” as it is another generic name referring to acetaminophen outside of the United States.

It is important to always read and follow all of the directions on the label and not be influenced by various marketing approaches. It is not appropriate to consume more than the recommended dosage even if these pills are available in larger than 250 count bottles. Acetaminophen toxicity symptoms may be delayed and can take few days to appear and they are non-specific: nausea, vomiting, poor appetite, and abdominal pain. Immediate medical attention is recommended if acetaminophen toxicity is suspected. Speak to your senior care pharmacist for information regarding how long to wait between doses and how many doses you can take in one day. Acetaminophen has been used for many decades and with proper information and guidance everyone can use acetaminophen safely and effectively.
Post a comment
Write a comment:

Related Searches